Parents need to be aware of the dangers of fentanyl. This powerful synthetic opioid is up to 50 times more potent than heroin and 100 times more potent than morphine. Just a few grains can be deadly.
Fentanyl is often sold as a street drug, mixed with or passed off as heroin. Pharmaceutical fentanyl is also prescribed as a painkiller for cancer patients and other people who are in severe pain. However, it is so powerful that even a small dose can be lethal if misused or taken by someone without a tolerance to opioids.
Let’s take a look at what a fentanyl overdose is, how it can be prevented, and what to do if someone overdoses on this drug.
1. What is Fentanyl?
Fentanyl is an opioid drug that is used to treat severe pain. It is highly potent and comes in various forms, including tablets, patches, lozenges, pills, powder, or liquid. It can be prescribed as a medication for acute pain relief or chronic pain management. Fentanyl is also illegally manufactured and sold on the street and illegal drug markets in various forms such as pills, powder, or liquid. It is used as an illicit drug by those who seek more powerful effects than other opioids provide.
The opioid epidemic has had a devastating impact on communities across the United States over the past decade. The crisis is fueled by both prescribed and illicit opioid drugs, including fentanyl. Fentanyl is especially dangerous because it is so powerful – a dose as small as 0.25 milligrams can be enough to cause an overdose in adults. Illegal fentanyl is even more potent, as the amount of active ingredient contained in each dose may vary widely from one batch to another or even within a single batch.
People may take fentanyl for various reasons. It is commonly prescribed as a medication for acute pain relief or chronic pain management and illicitly manufactured and sold on the streets by drug users seeking more powerful effects than other opioids can provide. Fentanyl is also used to cut other drugs, such as heroin, to increase potency. This is particularly dangerous because people who use drugs illicitly may not be aware that the drug they are taking has been cut with fentanyl and, as a result, may be taking a much higher dose than they are expecting.
2. What is an Opioid Overdose?
A fentanyl overdose – or an overdose of other illicit drugs – occurs when the drug overwhelms the body’s ability to process it. This can occur when too much of the drug is taken at once, or when a person takes the wrong combination of other drugs. Symptoms of an overdose may include slow breathing, pinpoint pupils, clammy skin, confusion, weakness, and dizziness.
In recent years, there has been a sharp increase in fentanyl deaths due to the use and misuse of fentanyl. Fentanyl is so powerful that even a small amount can be deadly. In some cases, people who overdose on fentanyl may not even know they are taking the drug because it is often mixed with other drugs without their knowledge.
3. Short-term Fentanyl/Opioid Overdose Treatment and First Aid
If you suspect that someone has overdosed on fentanyl, it is important to get medical help immediately. Call 911 or your local emergency number. In some cases, administering naloxone, a medication used to reverse opioid overdoses, right away can save the person’s life. If you have naloxone available and know how to use it, administer the medication as directed.
If you do not have naloxone or are not sure how to use it, try to keep the person awake and alert until emergency responders arrive. Do not leave them alone. Try to keep them calm and comfortable. If they are vomiting, make sure they are turned on their side to prevent choking.
4. Long-term Opioid Addiction Treatment Options
For people who have overdosed on fentanyl or other opioids, long-term treatment options can be an important part of recovery. Long-term treatment for opioid addiction typically includes medication-assisted treatment (MAT) as well as counseling and support services.
MAT involves the use of medications like buprenorphine, naltrexone, or methadone to reduce withdrawal symptoms and cravings, as well as to prevent relapse. Counseling services such as cognitive behavioral therapy (CBT) can help people with opioid addiction learn new skills and behavior patterns that will enable them to cope with difficult situations without using drugs.
Finally, support groups, intervention programs, outpatient services, and sober living environments like New Life House can provide a safe, supportive environment for people to discuss their struggles with addiction and learn how to stay sober.
5. Ways to Prevent a Fentanyl Drug Overdose
The best way to prevent an overdose on fentanyl is to never take the drug in the first place. If you or someone you know is already taking fentanyl or other opioids, there are a few steps you can take to reduce the risk of overdose:
- Only take fentanyl as prescribed by your doctor and avoid taking larger doses than recommended.
- Do not mix real or synthetic opioids with other drugs or alcohol, as this increases the risk of an overdose.
- Consult a doctor about treatment options for opioid use disorder if you or someone you know is struggling with addiction.
- Carry naloxone and learn how to administer it in case of an overdose.
- Know the warning signs of a fentanyl overdose (slow breathing, pinpoint pupils, clammy skin, confusion, weakness, dizziness) and seek medical attention right away if they occur.
By following these steps, you can help protect yourself and your loved ones from the dangers of fentanyl overdose.
6. Educating Your Child on The Dangers of Fentanyl
It’s important to educate your children on the dangers of all drugs, including fentanyl. For example, you can talk to them about the risks associated with taking any type of drug without a prescription, and explain why it’s important to know what’s in their medicine before taking it.
Teach your child about the signs of an overdose and encourage them to seek help if they or a friend are ever in a potentially dangerous situation. It’s also important to stay up-to-date on the latest information about fentanyl and other drugs, so you can provide accurate advice to your child.
By educating yourself and your child on the risks associated with opioids and other drugs, you can help prevent an overdose from occurring and save a life.
At the end of the day, it’s important to remember that fentanyl is a powerful and dangerous drug. Overdoses can happen to anyone, regardless of age, race, or socioeconomic status.
If you or someone you know is struggling with addiction, New Life House offers resources to help. Don’t hesitate to reach out for help if you need it. New Life House has been helping young men achieve long-term sobriety from fentanyl and other vices for almost 40 years. If you suspect someone is overdosing on fentanyl, don’t hesitate to call 911. Every second counts when it comes to saving a life.
Last Updated on May 24, 2023